Alert archive / Pennsylvania / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

March 22, 2019Berks County, Montgomery County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Mar 22, 2019, 4:21 PM EDT for Berks County, Montgomery County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2019, 4:21 PM EDT (20:21 UTC)
Expired
Mar 22, 2019, 4:45 PM EDT
In force
24 min
Issued by
NWS Philadelphia/Mount Holly

Counties Berks County, PA, Montgomery County, PA

The radar

The Philadelphia radar (KDIX), 102 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WWUS81 KPHI 222021
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
421 PM EDT FRI MAR 22 2019

PAZ060-101>103-222045-
Western Montgomery-Western Chester-Eastern Chester-Berks-
421 PM EDT FRI MAR 22 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERKS...
NORTHWESTERN MONTGOMERY AND NORTHEASTERN CHESTER COUNTIES...

At 421 PM EDT, a strong thunderstorm was located over Reading, moving
southeast at 45 mph.

Winds up to 45 mph and pea size hail are possible with this storm.

Locations impacted include...
Reading, Pottstown, Phoenixville, Wyomissing, Birdsboro,
Collegeville, Royersford, Sinking Spring, Laureldale, Trappe,
Schwenksville, Bechtelsville, Green Lane, Pughtown, Spring Mount,
Gilbertsville, Spring Ridge, Valley Forge, Cedarville and Paoli.

LAT...LON 4046 7594 4029 7532 4021 7537 4018 7541
      4016 7540 4011 7543 4010 7546 4009 7545
      4009 7544 4004 7547 4029 7604
TIME...MOT...LOC 2021Z 295DEG 40KT 4035 7591 

$$

SFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Mar 22, 4:00 PM EDT, 21 minutes earlier.

Area forecast discussion, Mar 22, 4:00 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
400 PM EDT Fri Mar 22 2019

.SYNOPSIS...
The coastal storm which has been impacting the region will continue
to pull away tonight. A cold front will also move through tonight,
with gusty northwest winds continuing through Saturday. High
pressure will bring dry and mild weather on Sunday. A cold front
will move through Monday with showers possible. A large high
pressure center will bring dry but cool weather for the middle part
of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A 980-mb surface low over the Gulf of Maine this afternoon will
move to Nova Scotia by Saturday morning. Another upper low and
its associated surface cold front over the eastern Great Lakes
will move across the region this evening. The two systems will
combine over the Canadian Maritimes by Saturday morning.

As the cold front passes through, additional showers are
possible. With forecast max temps around 50F this afternoon,
resulting afternoon instability per 12Z soundings should be
enough to produce a few showers containing small hail, wind
gusts up to 45 mph, and lightning. Exception will be across the
southern Poconos, where temperatures are cold enough to support
a mix of snow and rain showers this afternoon.

Scattered rain and snow showers will persist overnight in the
far northern zones with dry conditions elsewhere. Northwest
winds will continue at 20 to 30 mph with gusts up to 40 mph.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
The low over the Canadian Maritimes finally lifts away late
Saturday, and high pressure will build in from the west. Dry
conditions on tap, but gusty northwest winds continue, until
finally subsiding late.

Sunny with highs in the 40s to low 50s, except in the 30s in the
southern Poconos.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Summary...a fairly quiet extended forecast across the area, with
the exception of a strong cold frontal passage Monday night. A
shortwave trough will move toward the region, driving a weak
surface low to move across the central U.S. toward the mid-
Atlantic along a cold front. This shortwave will reinforce the
longwave trough to our northeast as it does so, thus ushering in
colder air. High pressure will build across the Great Lakes
into the region Tuesday. By Thursday, the high will move off the
coast, leading to milder return flow as we close out the
workweek. More rain is possible as we head into Friday as a cold
front approaches from the northwest. There is some indication
that an area of low pressure may develop off the Southeast Coast
by Friday, however this remains uncertain and will need to
continue to be monitored.

Dailies...
Saturday night and Sunday...quiet with temperatures
near normal. Lows Saturday in the mid 20s north to the low 30s
across southern Delware. Highs recover to seasonable values as
southwesterly flow develops ahead of the next cold front. Most
locations will top out in the mid to upper 50s.

Sunday night and Monday...precipitation overspreads the region by
early Monday morning. Mild temperatures continue with lows
staying in the 40s for the most part. Highs will range from the
mid 40s across the southern Poconos to the low 60s across
southern Delaware. Precip looks to stay all rain during the day
Monday, though a changeover to snow may begin by evening across
the southern Poconos.

Monday night and Tuesday...precip continues across the region as
the cold front continues to advance southward. As the freezing
line makes its way southward, rain will transition to a mix of
rain and snow, eventually transitioning to all snow. It is still
a little unclear how far south this will occur, but at this
point, it looks as if temperatures will cool enough before
precip moves out the area for some snow showers to make their
way into the greater Philadelphia Metro. Any accumulation would
be very light, though it is still too far out to discuss totals
at this point. Precip should move out the area by Tuesday
afternoon as skies begin to clear. However, it will be much
cooler Tuesday with highs only making it into low 40s for much
of the area.

Tuesday night through Friday night...A relatively quiet period
overall. Cold Tuesday night with lows dropping below freezing
across the area, even into the teens across the southern
Poconos. Highs gradually moderating Wednesday through Friday, as
high pressure works its way from the Great Lakes to the western
Atlantic; many locations look to make it into the upper 50s to
near 60 by Friday. Uncertainty in the exact timing of rain
Friday and Friday night, as a cold front makes its way toward
the mid-Atlantic, while a wave of low pressure rides along the
stalled cold front to our south from earlier in the workweek.
Went with a blended approach for now, including only a slight
chance for showers early Saturday morning.&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of today...VFR will be prevailing this afternoon, but
scattered showers and isolated thunderstorms are possible late
this afternoon and this evening which could yield occasional
periods of MVFR. Due to very cold air aloft, any heavier
showers, even without thunder, may contain small hail or
graupel. Best chance for this looks to be ILG, MIV, and ACY, but
have mentioned shower potential at all sites. WNW winds 15 to
20 kt with gusts up to 35 kt.

Tonight...any lingering shower activity should dissipate soon
after 0z. Generally VFR, although occasional MVFR ceilings
possible at RDG and ABE and cannot rule out a passing snow
shower at those sites through midnight. WNW winds remain
elevated at 15 to 20 kt with gusts up to 35 kt.

Saturday...VFR. NW winds still around 15 to 20 kt with gusts to 35
kt. By mid to late afternoon, winds should start to diminish with
gusts falling below 30 kt.

OUTLOOK...
Saturday night-Sunday night...VFR, except MVFR possible late
Sunday night. WNW winds Saturday night will become westerly then
southwesterly on Sunday and through Sunday night. Lingering
gusts of 20 to 25 kt possible early Saturday night, otherwise
speeds 5 to 10 kt.

Monday-Monday night...MVFR and possibly IFR Monday with rain
showers. Winds shifting from southwesterly to westerly to
northerly on Monday with speeds 5 to 10 kt. VFR by Monday night
with winds northerly or northeasterly at around 10 kt with gusts
to 20 kt.

Tuesday-Wednesday...VFR. Northeast winds 5 to 10 kt becoming
easterly at 5 to 10 kt on Wednesday. Gusts to 20 kt possible
Tuesday morning.

&&

.MARINE...
A Gale Warning remains in effect for all waters. Northwest
winds 20-30 kt with gusts up to 45 kt gusts through tonight.

Saturday...Northwesterly gales continue for much of this
period, but wind speeds should gradually drop off late Saturday
into Saturday night.

Outlook...

Sunday through Monday...sub SCA conditions with northwesterly winds
of 10 to 15 knots. Some higher gusts possible Sunday and Monday
afternoon of 15 to 20 knots. Wave heights of 1 to 3 feet.

Tuesday...SCA conditions possible with northerly winds 20 to 25 knots,
with gusts of 25 to 30 knots possible. Waves of 4-7 feet
possible.

Wednesday through Friday...sub SCA conditions with northerly
winds of 10 to 15 knots Wednesday turning more southeasterly by
Friday with speeds dropping to 5 to 10 knots. Waves generally 2
to 4 feet.

&&

.HYDROLOGY...
The heavy rain is coming to an end. In excess of two inches fell
across SE PA and northern NJ. As a result, we are looking at a
handful of gages that are expected to approach Flood Stage.

The rain that fell across Chester county is moving down the
Brandywine. The gage at Wilmington is currently above Action Stage
and is forecast to crest shortly. No flooding is expected.

The rain that fell across Berks and Montgomery counties is moving
down the Schuylkill. The gage at Norristown has climbed above
Action Stage and is expected to crest just below Flood Stage this
afternoon.

The gage at Pemberton on the North Branch Rancocas is expected to
move into Action Stage later today, but remain below Flood Stage.

The gage at Blackwells Mills on the Millstone River will climb above
Action Stage tonight, but is forecast to remain below Flood Stage.

The gage at Pine Brook on the Passaic River will climb above Action
Stage shortly and then continue to slowly climb to near Flood Stage
Saturday night or Sunday morning.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Warning until 6 PM EDT Saturday for ANZ430-431-450>455.

&&

Synopsis...O'Brien
Near Term...Franklin
Short Term...Franklin
Long Term...Davis
Aviation...Franklin/O'Brien
Marine...Davis/Franklin
Hydrology...Kruzdlo
Hazardous weather outlook, Mar 22, 12:12 PM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1212 PM EDT Fri Mar 22 2019

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-231615-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
1212 PM EDT Fri Mar 22 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-231615-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1212 PM EDT Fri Mar 22 2019

...GALE WARNING IN EFFECT UNTIL 6 PM EDT SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

CMS

In the hours before

Special weather statement, Mar 22, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
421 PM EDT FRI MAR 22 2019

PAZ060-101>103-222045-
Western Montgomery-Western Chester-Eastern Chester-Berks-
421 PM EDT FRI MAR 22 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERKS...
NORTHWESTERN MONTGOMERY AND NORTHEASTERN CHESTER COUNTIES...

At 421 PM EDT, a strong thunderstorm was located over Reading, moving
southeast at 45 mph.

Winds up to 45 mph and pea size hail are possible with this storm.

Locations impacted include...
Reading, Pottstown, Phoenixville, Wyomissing, Birdsboro,
Collegeville, Royersford, Sinking Spring, Laureldale, Trappe,
Schwenksville, Bechtelsville, Green Lane, Pughtown, Spring Mount,
Gilbertsville, Spring Ridge, Valley Forge, Cedarville and Paoli.

LAT...LON 4046 7594 4029 7532 4021 7537 4018 7541
      4016 7540 4011 7543 4010 7546 4009 7545
      4009 7544 4004 7547 4029 7604
TIME...MOT...LOC 2021Z 295DEG 40KT 4035 7591

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 11:50 PM EDTAreal Flood AdvisoryPHIBurlington, Mercer, Middlesex, Monmouth, Ocean, Somerset5 hr
Mar 22, 12:12 AM EDTAreal Flood AdvisoryPHIHunterdon, Mercer, Middlesex, Morris, Somerset, Sussex and 1 more5 hr
Mar 22, 12:51 AM EDTCoastal Flood AdvisoryPHIMiddlesex, Monmouth, Ocean11 hr
Mar 22, 6:35 PM EDTSpecial Weather StatementPHIBurlington, Camden, Cumberland, Gloucester, Salem25 min
Mar 22, 6:58 PM EDTSpecial Weather StatementPHIAtlantic, Burlington, Camden, Cumberland, Gloucester, Salem47 min
Mar 22, 4:46 PM EDTSpecial Weather StatementPHIBucks, Delaware, Montgomery29 min
Mar 22, 5:46 PM EDTSpecial Weather StatementPHISussex29 min
Mar 22, 5:57 PM EDTSpecial Weather StatementPHINew Castle48 min
Mar 22, 6:18 PM EDTSpecial Weather StatementPHISussex27 min
Mar 22, 4:42 PM EDTSpecial Weather StatementPHITalbot33 min

Nearby

Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.